Drug Rash

Skin reactions can be caused by several different drugs. Allergy to the medicine can cause itching, hives, and other rashes. Sun exposure causes a red rash with some medicines. Mononucleosis virus can cause a similar red rash when you are taking antibiotics. Sometimes, the rash may be accompanied by pain. The drug rash may happen with new drugs or with medicines that you have been taking for a while. The rash cannot be spread from person to person. In most cases, the symptoms of a drug rash are gone within a few days of stopping the medicine.

Your rash, including hives (urticaria), is most likely from the following medicines:

  • Antibiotics or antimicrobials.

  • Anticonvulsants or seizure medicines.

  • Antihypertensives or blood pressure medicines.

  • Antimalarials.

  • Antidepressants or depression medicines.

  • Antianxiety drugs.

  • Diuretics or water pills.

  • Nonsteroidal anti-inflammatory drugs.

  • Simvastatin.

  • Lithium.

  • Omeprazole.

  • Allopurinol.

  • Pseudoephedrine.

  • Amiodarone.

  • Packed red blood cells, when you get a blood transfusion.

  • Contrast media, such as when getting an imaging test (CT or CAT scan).

This drug list is not all inclusive, but drug rashes have been reported with all the medicines listed above.Your caregiver will tell you which medicines to avoid.

If you react to a medicine, a similar or worse reaction can occur the next time you take it. If you need to stop taking an antibiotic because of a drug rash, an alternative antibiotic may be needed to get rid of your infection. Antihistamine or cortisone drugs may be prescribed to help relieve your symptoms. Stay out of the sun until the rash is completely gone.

Be sure to let your caregiver know about your drug reaction. Do not take this medicine in the future. Call your caregiver if your drug rash does not improve within 3 to 4 days.

SEEK IMMEDIATE MEDICAL CARE IF:

  • You develop breathing problems, swelling in the throat, or wheezing.

  • You have weakness, fainting, fever, and muscle or joint pains.

  • You develop blisters or peeling of skin, especially around the mouth.